Heroin Overdose

Heroin Overdose

An accidental overdose is currently one of the leading causes of death for people between the ages of 35-54, and also a major injury-related death for people below the age of 35. A heroin overdose is rightly treated as a very serious condition, and the reaction of emergency services is usually vital in determining whether the person lives or dies. There are some people who believe that it is virtually impossible for an experienced user to take an accidental overdose, except in certain circumstances, while others are of the opinion that a heroin overdose is the likely outcome of years of addition. The truth in fact lies somewhere between these two options, as there are many ways in which an overdose of heroin can affect the system.

Impure Drugs

One of the biggest causes of heroin deaths is an impure drug. Heroin is often ‘cut’ with other substances in order to make the amount the dealer has go further. Substances such as sugar, salt or powdered milk are often used as substitutes for heroin in the cutting process. Less scrupulous dealers may also make a concoction based on heroin plus drain cleaner, detergent, bleach powder, or even rat poison. All of the latter substances can cause severe reactions within the user, sometimes leading to an ‘overdose’. Death by strychnine poisoning (strychnine being the common ingredient in rat poison) has occurred among groups of drug users in all the major cities in the western world. Drug deaths caused by this type of poisoning should not really be considered accidental heroin overdoses, as in fact it is a clear case of poisoning by ingestion of a toxic substance.

Heroin Overdose

Over-Pure Drugs

Another problem which some addicts has is that they overestimate how much pure heroin they are taking. With a ‘cut’ street drug, they may only be taking half the amount of heroin that would be found in a bag of pure heroin. This can complicate matters when the user is in hospital or in jail, for example, where the graded heroin can be expected to be much purer. In these cases, the drug addict will take more than they expected, causing a fatal overdose. This mostly happens with inexperienced users, however, as those with experience may be able to guess that the heroin is purer than needed.

Lack of Tolerance

An overdose can also occur when the user is taking a higher dose than is usual for them. They may have decided to try and increase their dose in order to get a longer high. They may also be intoxicated from another drug, such as alcohol or cocaine, which can then affect their judgment. This is more serious when injecting heroin, as smoking the drug will usually mean that the user is not affected by a few grams either way, while a couple of grams of difference can mean that the injecting addict accidentally gives himself or herself an overdose.

The other problem caused by tolerance rates is that they can go up and down, depending upon external factors. It has been shown, for example, that a user injecting in an unfamiliar place is five times more likely to overdose than in familiar surroundings. This suggests that environmental factors have some effect on the absorption of heroin. If they have allowed another user to draw up the dose, then that user may have made a mistake, or perhaps drawn up a higher dose based on their own use. This can lead to an accidental overdose. Other internal forces, such as feelings of anxiety or paranoia may also decrease tolerance for heroin, leading to an overdose.

Non-Accidental Overdose

It is a sad fact that many addicts experience depression and anxiety between fixes, due to the side-effects of heroin. In this state, they may feel that they have wasted their life on heroin, and the only solution left to them is to take their own lives. In this case, the overdose is likely to be a very large one, rather than the one-or-two grams which might be expected with an accidental overdose. Suicides using heroin will also often go to a private place rather than risk being discovered and saved.

Leave a Reply